Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 437, NWS Birmingham, AL

November 29, 2001Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 29, 2001, 1:15 PM CST for Pickens County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 29, 2001, 1:15 PM CST (19:15 UTC)
Expired
Nov 29, 2001, 2:00 PM CST
In force
45 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pickens County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 29, 12:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WUUS54 KBMX 291916
SVRBHM
ALC107-292000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CST THU NOV 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PICKENS COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 200 PM CST

* AT 114 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF ALICEVILLE...MOVING
  NORTHEAST AT 75 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ALICEVILLE.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP 
SUDDENLY FROM SEVERE THUNDERSTORMS.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. STAY
INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3300 8834 3300 8816 3336 8784 3355 8809

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 9:23 AM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Nov 29, 9:23 AM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
923 AM CST THU NOV 29 2001

ALL IS QUIET ON THE FORECAST FRONT RIGHT NOW.  THIS WILL BE CHANGING
AS THE DAY PROGRESSES.  SEVERE THUNDERSTORMS EXPECTED TO DEVELOP
EARLY THIS AFTERNOON AND THEN RACE ACROSS THE STATE THIS EVENING.

RIGHT NOW THE CURRENT ZONE PACKAGE STILL LOOKING ON TRACK.  WILL
HAVE TO MONITOR WIND CONDITIONS THROUGHOUT THE DAY...BUT RIGHT NOW
DONT EXPECT TO HAVE TO ISSUE A WIND ADVISORY.

FINALLY...FOR ALL INTERESTED PARTIES...WE ARE GOING TO BE DOING AN
18Z UPPER AIR BALLOON LAUNCH IN ANTICIPATION OF THE SEVERE WEATHER.

.BMX...
AL...FLOOD WATCH TODAY GENERALLY WEST OF HUNTSVILLE TO CULLMAN TO
TUSCALOOSA TO LIVINGSTON LINE.

In the hours before

Special weather statement, Nov 29, 12:39 PM CST, 36 minutes before
ALZ001>050-292045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CST THU NOV 29 2001

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS PARTS OF
NORTH AND CENTRAL ALABAMA...

A STRONG UPPER LEVEL STORM SYSTEM WAS MOVING ACROSS PARTS EAST TEXAS
AND LOUISIANA THIS AFTERNOON.  AT THE SURFACE...A COLD FRONT
EXTENDED WEST TENNESSEE...THROUGH THE CENTRAL PARTS OF MISSISSIPPI...
TO THE COASTAL SECTIONS OF SOUTHEAST LOUISIANA.  AN AREA OF LOW
PRESSURE WAS CURRENTLY MOVING NORTHWARD ALONG THE COLD FRONT ACROSS
PARTS OF MISSISSIPPI.

A LINE OF THUNDERSTORMS WILL MOVE ACROSS PARTS OF THE STATE THIS
AFTERNOON AND INTO THE EVENING HOURS.  SOME OF THESE STORMS MAY
BECOME SEVERE.  ADDITIONAL STORMS MAY DEVELOP AHEAD OF THE
APPROACHING LINE OF STORMS...AND THESE STORM MAY BECOME SEVERE.

THE STORM PREDICTION CENTER HAS PLACED A LARGE PORTION OF NORTH AND
CENTRAL UNDER A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
TONIGHT.  DAMAGE WINDS...HAIL...FREQUENT LIGHTNING...AND ISOLATED
TORNADOES ARE ALL POSSIBLE WITH THE SEVERE STORMS.

LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS PARTS OF NORTHWEST AND
WEST CENTRAL ALABAMA.  RAINFALL AMOUNTS OF 2 TO 3 INCHES MAY OCCUR IN
A SHORT PERIOD OF TIME...POSSIBLY PRODUCING FLASH FLOODING.

PERSONS ACROSS NORTH AND CENTRAL ALABAMA SHOULD KEEP UP TO DATE ON
THE LATEST WEATHER FORECASTS...STATEMENTS...AND POSSIBLE WARNINGS
THIS AFTERNOON AND TONIGHT.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
BE ACTIVATED...AND MONITOR THE LATEST WEATHER INFORMATION THIS
AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 1:05 PM CSTSevere Thunderstorm WarningBMXSumter35 min
Nov 29, 4:33 PM CSTSevere Thunderstorm WarningBMXLawrence, Limestone, Morgan42 min
Nov 29, 4:42 PM CSTSevere Thunderstorm WarningBMXMadison48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.